Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 10, 2021Patrick County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 10, 2021, 2:30 PM EDT for Patrick County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 2:30 PM EDT (18:30 UTC)
Expired
Jul 10, 2021, 3:15 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS81 KRNK 101830
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
230 PM EDT Sat Jul 10 2021

VAZ016-017-032-101915-
Patrick-Floyd-Carroll-
230 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL 
FLOYD...SOUTHEASTERN CARROLL AND PATRICK COUNTIES...

At 230 PM EDT, a strong thunderstorm was located near Ararat, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stuart...
Ararat...
Woolwine...
Laurel Fork...
Critz...
Meadows Of Dan...
and Mabry Mill.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3656 8060 3671 8067 3687 8023 3687 8020
      3663 8011 3655 8052
TIME...MOT...LOC 1830Z 251DEG 21KT 3666 8056 

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:20 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 PM EDT Sat Jul 10 2021

.SYNOPSIS...
A warm front will track north tonight ahead of low pressure
moving through the Ohio Valley. This will bring another round of
showers and thunderstorms to the region tomorrow. Tuesday through
Thursday high pressure will cover the Mid Atlantic region and the
Carolinas, however the daily threat of showers and thunderstorms
will continue well into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM EDT Saturday...

We will be in a wavy upper level pattern through the near term,
downstream of the more highly amplified trough over the central
Plains and a ridge over the intermountain west. A band of
stronger westerlies was steering PVA towards the region in
advance of the central Plains trough. At the surface, a warm
front was lifting through the TN Valley and then extended south
along the VA/NC border as a quasi-stationary front.

Mostly sunny skies today along with this forcing plus orographic
lift is supporting scattered showers and thunderstorms, mainly over
the western mountains. Instability and forcing remain higher
elsewhere, but we will could see briefly strong cells with heavy
rainfall, lightning, and perhaps some gusty winds through the
evening.

The more widespread convection will diminish with the loss of
heating. The boundary will gradually lift north overnight,
and may still be draped across the northern sections of the area in
the morning. This seems more likely a scenario than it clearing us
to the north completely given that the main forcing arrives around
12Z. Expect additional warm advection-type showers and fog at
times overnight. Overnight lows will be warm and in the lower to
upper 60s northwest to southeast.

During the day Sunday we will be squarely in the warm sector, with
temperatures in the 80s to lower 90s, and dew points in the mid 60s
to lower 70s. This will yield MUCAPEs of 2000-2500 J/kg. Although
shear will be weak, there will be some veering with height for storm
organization. PWATs around 2" will support heavy downpours, and we
do have some dry air available aloft for downbursts. It is worth
noting, however, that the better height falls/lapse rates and wind
speeds will be to our west. At this point, am not expecting
widespread severe weather, but we may get a few strong cells with
heavy rainfall supporting wet downbursts and possibly leading to
flash flooding along and west of the Blue Ridge escarpment.
Convection should once again wane after sunset.

Confidence is high in temperatures and the overall cycle of
events, and lower on exact locations of convection.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 130 PM EDT Saturday...

...Daily chances of showers and storms...

An area of upper level high pressure off the coast of the Carolinas
and an upper low/trough over the mid to upper Mississippi Valley,
will be the key players in the sensible weather across our region.
The position of the high and the low will help maintain a low level
flow of moisture off the Gulf of Mexico that will advect north, then
northeast into our region. While the best moisture will remain just
west of the region, there will be enough across our area so that
through daytime heating, we will see daily chances of afternoon and
early evening showers and storms across the region, especially
western sections.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1245 PM EDT Saturday...

...Daily chances of afternoon showers and storms continue with a
cold front arriving Friday into Saturday...

During this portion of the forecast, a compact area of low pressure
will race eastward from the central Rockies. This feature will help
to eject eastward the upper trough that will have been nearly
stationary across the Mississippi Valley. This upper trough and its
associated cold front will move towards and then across our region.
This is a transition that will take place from Wednesday into
Friday. Then on Saturday, a shortwave trough on the southern end of
the cold front will head northeast across our region. The result
will be increasing chances of daily afternoon showers and storms
Wednesday through Friday, with the best potential for a more robust
coverage across the region on Saturday.

Temperatures through the period will average right around normal for
this time of the year. Low temperatures will inch slightly higher
each day thanks to increasing dew points, but high temperatures will
inch lower thanks to more cloud cover and precipitation potential.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 215 PM EDT Saturday...

Scattered to broken VFR stratocumulus will lead to MVFR
ceilings and visibilities in -TSRA through this evening. This
will mainly affect the western mountains.

Mid level clouds will fill in overnight as a warm front lifts
from south to north across the area, and there may be some
sprinkles/isolated -SHRA around. Patchy MVFR to IFR fog is
likely late tonight into Sunday morning.

Average confidence for winds, ceilings and visibilities.

Extended Aviation Discussion...

Showers and thunderstorms will develop faster Sunday compared to
today with the region already in the warm sector. Showers and
thunderstorms will be stronger and may potentially have heavier
rain along and west of the Blue Ridge.

For Monday through Thursday, daily afternoon and evening
showers and thunderstorms will continue. On Monday and Tuesday
coverage will be more confined to the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SH
NEAR TERM...SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...SH
Hazardous weather outlook, Jul 10, 2:03 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
203 PM EDT Sat Jul 10 2021

NCZ001>003-018>020-VAZ007-009>018-WVZ042>044-507-508-111815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will produce very
heavy rain which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will again develop on Sunday through Sunday evening
and may produce damaging winds as well as very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ019-020-022>024-032>035-043>047-058-059-111815-
Stokes-Rockingham-Caswell-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 1:49 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
149 PM EDT Sat Jul 10 2021

NCZ002-003-VAZ015-016-101815-
Surry-Alleghany-Grayson-Carroll-
149 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL CARROLL AND SOUTHEASTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...

At 149 PM EDT, a strong thunderstorm was located over Low Gap, or
near Bottom, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bottom...
Pine Ridge...
Low Gap...
Cumberland Knob...
Barrett...
and Lambsburg.

LAT...LON 3650 8095 3659 8096 3662 8073 3648 8070
TIME...MOT...LOC 1749Z 260DEG 9KT 3655 8083

RR
Special weather statement, Jul 10, 1:51 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
151 PM EDT Sat Jul 10 2021

VAZ007-009-101815-
Tazewell-Smyth-
151 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SMYTH AND SOUTH CENTRAL TAZEWELL COUNTIES...

At 151 PM EDT, a strong thunderstorm was located over Allison Gap, or
over Saltville, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion...
Saltville...
Broadford...
Quarry...
and Allison Gap.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3694 8182 3703 8157 3682 8153 3684 8175
      3693 8183
TIME...MOT...LOC 1751Z 259DEG 12KT 3691 8176

RR
Special weather statement, Jul 10, 2:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
230 PM EDT Sat Jul 10 2021

VAZ016-017-032-101915-
Patrick-Floyd-Carroll-
230 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL
FLOYD...SOUTHEASTERN CARROLL AND PATRICK COUNTIES...

At 230 PM EDT, a strong thunderstorm was located near Ararat, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stuart...
Ararat...
Woolwine...
Laurel Fork...
Critz...
Meadows Of Dan...
and Mabry Mill.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3656 8060 3671 8067 3687 8023 3687 8020
      3663 8011 3655 8052
TIME...MOT...LOC 1830Z 251DEG 21KT 3666 8056

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:49 PM EDTSpecial Weather StatementRNKCity of Galax26 min
Jul 10, 1:51 PM EDTSpecial Weather StatementRNKSmyth24 min
Jul 10, 2:36 PM EDTSpecial Weather StatementRNKBland, Tazewell39 min
Jul 10, 3:18 PM EDTSpecial Weather StatementRNKBland42 min
Jul 10, 4:03 PM EDTSpecial Weather StatementRNKCraig, Giles57 min
Jul 10, 4:42 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, Carroll, Craig, Floyd, Giles and 9 more63 min
Jul 10, 4:49 PM EDTAreal Flood AdvisoryRNKCraig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more2 hr
Jul 10, 4:57 PM EDTFlash Flood WarningRNKMontgomery, City of Radford53 min
Jul 10, 5:05 PM EDTSevere Thunderstorm WarningRNKTazewell55 min
Jul 10, 5:18 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Salem101 min
Jul 10, 5:25 PM EDTAreal Flood AdvisoryRNKBotetourt, Craig, Roanoke95 min
Jul 10, 5:48 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Roanoke, City of Roanoke117 min
Jul 10, 6:16 PM EDTSevere Thunderstorm WarningRNKBedford59 min
Jul 10, 6:46 PM EDTFlash Flood WarningRNKBedford2 hr
Jul 10, 7:12 PM EDTAreal Flood WarningRNKBland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more3 hr
Jul 10, 7:52 PM EDTSpecial Weather StatementRNKPulaski38 min
Jul 10, 6:49 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga45 min
Jul 10, 2:52 PM EDTSpecial Weather StatementRNKMercer, Summers38 min
Jul 10, 3:07 PM EDTSpecial Weather StatementRNKGreenbrier38 min
Jul 10, 3:32 PM EDTSpecial Weather StatementRNKMercer, Summers43 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.